This week's chin-scratcher is looking more and more like this condition. It's a terrible situation .. in a patient who is otherwise quite healthy and "with it" despite her rather advanced age. She's given her permission for me to post these images and brief summary. 88 year old woman who had hip surgery 1 month ago presented to the hospital with lower extremity swelling. Doppler studies of the lower extremities showed some thromboses. She was started on Heparin and then warfarin. She was therapeutic on warfarin after a few days .. and then heparin subsequently stopped according to protocol.
The left 4th digit became discolored and it was initially thought to be an isolated incident. INR was therapeutic. That evening, the right arm and right foot became discolored. INR went up to 6.2. We corrected this with FFP, and she has not progressed since then.
Heparin antibody has been negative, which still makes me think of warfarin necrosis in the bask of my head .. though the hematologists are confident that HIT is the diagnosis .. as the antibody can be negative in 10% of cases with HIT.
Biopsy showed thromboses without inflammation .. making vasculitis or some other inflammatory process unlikely.